Monatshefte für Mathematik

, Volume 185, Issue 1, pp 17–41 | Cite as

Non-vanishing of automorphic L-functions of prime power level

  • Olga Balkanova
  • Dmitry Frolenkov


We prove that at the minimum \(25\%\) of L-values associated to holomorphic newforms of fixed even integral weight and large prime power level do not vanish at the critical point.


L-functions Primitive forms Non-vanishing Prime power level 

Mathematics Subject Classification

Primary 11F12 



The authors thank the referee for careful reading and Sandro Bettin for extending his result [3] to the case of prime powers.

Compliance with ethical standards


The work of Olga Balkanova (Sects. 3 and 5) is supported by the Russian Science Foundation under Grant \(14-11-00335\) and performed in the Khabarovsk Division of the Institute for Applied Mathematics, Far Eastern Branch of Russian Academy of Sciences. The work of Dmitry Frolenkov (Sects. 4 and 6) is supported by the Russian Science Foundation under Grant \(14-50-00005\) and performed in Steklov Mathematical Institute of Russian Academy of Sciences.


  1. 1.
    Akbary, A.: Non-vanishing of weight \(k\) modular \(L\)-functions with large level. J. Ramanujan Math. Soc. 14(1), 37–54 (1999)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Balkanova, O., Frolenkov, D.: A uniform asymptotic formula for the second moment of primitive \(L\)-functions on the critical line. Proc. Steklov Inst. Math. 294, 13–46 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bettin, S.: The first moment of twisted Hecke \(L\)-functions with unbounded shifts. Functiones et Approximatio Commentarii Mathematici (2017). arXiv:1605.02440 [math.NT]
  4. 4.
    Bykovskii, V.A.: A trace formula for the scalar product of Hecke series and its applications. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 226, 14–36 (1996)zbMATHGoogle Scholar
  5. 5.
    Bykovskii, V.A., Frolenkov, D.A.: Asymptotic formulas for the second moments of \(L\)-series associated to holomorphic cusp forms on the critical line. arXiv:1608.00555
  6. 6.
    Bykovskii, V.A., Frolenkov, D.A.: On the second moment of \(L\)-series of holomorphic cusp forms on the critical line. Doklady Math. 92(1), 1–4 (2015)CrossRefzbMATHGoogle Scholar
  7. 7.
    Duke, W.: The critical order of vanishing of automorphic \(L\)-functions with large level. Invent. Math. 119(1), 165–174 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Ellenberg, J.S.: On the error term in Duke’s estimate for the average special value of \(L\)- functions. Canad. Math. Bull. 48(4), 535–546 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gradshteyn, I.S., Ryzhik, I.M.: Table of Integrals, Series, and Products, 6th edn. Academic Press, Boston (2000)zbMATHGoogle Scholar
  10. 10.
    Ichihara, Y.: The first moment of \(L\) -functions of primitive forms on \(\Gamma _0(p^{\alpha })\) and a basis of old forms. J. Number Theory 131(2), 343–362 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Iwaniec, H., Sarnak, P.: The non-vanishing of central values of automorphic L-functions and Landau–Siegel zeros. Israel J. Math. 120, 155–177 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Jackson, J., Knightly, A.: Averages of twisted \(L\)-functions. J. Aust. Math. Soc. 99(2), 207–236 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kamiya, Y.: Certain mean values and non-vanishing of automorphic \(L\)-functions with large level. Acta Arith. 93(2), 157–176 (2000)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Kowalski, E., Michel, P.: The analytic rank of \(J_0 (q)\) and zeros of automorphic \(L\)-functions. Duke Math. J. 100(3), 503–542 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kuznetsov, N.V.: Convolution of the Fourier coefficients of Eisentein-Maass series. Automorphic functions and number theory. Part I, Zap. Nauchn. Sem. LOMI 129: Nauka, pp. 43–84. Leningrad. Otdel, Leningrad (1983)Google Scholar
  16. 16.
    Olver, F.W.J., Lozier, D.W., Boisvert, R.F., Clarke, C.W.: NIST Handbook of Mathematical Functions. Cambridge University Press, Cambridge (2010)zbMATHGoogle Scholar
  17. 17.
    Rouymi, D.: Formules de trace en niveau primaire et non annulation de valeurs centrales de fonctions L automorphes. Ph.D. thesis, Université Henri Poincaré (2009)Google Scholar
  18. 18.
    Rouymi, D.: Formules de trace et non annulation de fonctions \(L\) automorphes au niveau \(p^v\). Acta Arith. 147, 1–32 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Rouymi, D.: Mollification et non annulation de fonctions L automorphes en niveau primaire. J. Number Theory 132(1), 79–93 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Royer, E.: Sur les fonctions L de formes modulaires. Ph.D. thesis, Université de Paris-Sud (2001)Google Scholar
  21. 21.
    VanderKam, J.M.: The rank of quotients of \(J_0 (N)\). Duke Math. J. 97(3), 545–577 (1999)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Wien 2017

Authors and Affiliations

  1. 1.Institute for Applied MathematicsFar Eastern Branch of the Russian Academy of SciencesKhabarovskRussia
  2. 2.Steklov Mathematical Institute of Russian Academy of SciencesMoscowRussia

Personalised recommendations